Indiana, 2004Tornado in Indiana, May 30, 2004
May 30, 2004 · NWS IWX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 30, 7:23 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, May 30, 7:23 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EST SUN MAY 30 2004
.UPDATE...
ZONE FRECAST UPDATED HAS BEEN ISSUED FOR TORNADO WATCH NUMBER 343
WHICH INCLUDES THE ENTIRE NORTHERN INDIANA FORECAST AREA. THE REST
OF THE FORECAST CONTINUES TO LOOK GOOD AND WAS NOT CHANGED.
&&
.AVIATION...
A LINE OF THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE AREA THIS
EVENING. A WARM FRONT EXTENDING FROM DANVILLE ILLINOIS TO GRISSON
AFB TO NORTH OF DAYTON WILL CONTINUE MOVING SLOWLY NORTH.
THUNDERSTORMS HAVE BROKEN OUT AHEAD OF THE WARM FRONT AND SOUTH OF
OF IT. A COLD FRONT WILL THE CROSS THE AREA LATER TONIGHT INCREASING
THE THUNDERSTORM THREAT. THIS ACTIVITY WILL CONTINUE TIL WELL INTO
TONIGHT. IFR CONDITIONS ARE POSSIBLE WITH THE TUNUDERSTORMS. THE
ACTIVITY WILL WIND DOWN TOWARD MORNING. THERE IS ANOTHER CHANCE OF
THUNDER LATER MONDAY...BUT IT WAS LEFT OUT DUE TO UNCERTAINTY IN THE
LATER PERIOD.
&&
.PREVIOUS DISUCSSION...
SHORT TERM...
STRONG STORM SYSTEM CENTERED OVER THE NORTHERN PLAINS WILL PUSH A
COLD FRONT THROUGH THE AREA LATER TONIGHT. STRONG VERTICAL WIND
SHEAR AND INCREASING INSTABILITY AHEAD OF THE COLD FRONT WILL
CONTINUE CHANCES OF SEVERE WEATHER THROUGH MUCH OF TONIGHT. MODELS
ARE IN REASONABLY GOOD AGREEMENT IN MOVEMENT OF THE FRONT WITH THE
GFS A LITTLE BETTER. A SECONDARY FRONT WILL SWEEP THROUGH
THE AREA MONDAY GIVING THE REGION ANOTHER CHANCE OF THUNDERSTORMS.
LONG TERM...
THE WESTERLIES WILL CONTINUE TO CROSS THE NORTHERN UNITED STATES
THROUGH AT LEAST NEXT WEEKEND. BOTH THE GFS AND ECMWF ARE IN
AGREEMENT IN MOVING A STRONG UPPER LOW TO NORTHERN WISCONSIN BY
MONDAY NIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA
THROUGH WEDNESDAY AS THIS SYSTEM WILL BE SLOW TO MOVE EAST INTO
SOUTHEAST CANADA. A SHORT WAVE RIDGE WILL THEN MOVE INTO THE UPPER
MIDWEST WEDNESDAY NIGHT. THIS WILL GIVE THE WESTERN LOWER GREAT
LAKES A PERIOD OF DRY WEATHER WHICH WILL EXTEND INTO NEXT WEEKEND.
ANOTHER SHORTWAVE WILL ENTER THE MIDWEST LATE SATURDAY GIVING THE
AREA ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. CURRENT
FORECAST LOOKS GOOD SO NO CHANGES ARE PLANNED.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH NUMBER 343 ALL COUNTIES.
MI...TORNADO WATCH NUMBER 343 ALL COUNTIES.
OH...TORNADO WATCH NUMBER 343 ALL COUNTIES.
&&
SLL/GLL
Hazardous weather outlook, May 30, 4:50 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 AM EST SUN MAY 30 2004
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-310950-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
450 AM EST SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.
...SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES CAN BE EXPECTED TODAY AND TONIGHT...
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...WITH
LARGE HAIL AND ISOLATED TORNADOES BEING THE BIGGEST CONCERN. A WARM
FRONT MOVING INTO THE REGION WILL CAUSE THUNDERSTORMS TO DEVELOP
DURING THE MORNING AND EARLY AFTERNOON HOURS.
A COLD FRONT WILL MOVE IN TONIGHT...INTERACTING WITH AN UNSTABLE AIR
MASS EXPECTED TO BE IN PLACE. THIS WILL SET THE STAGE FOR A
POTENTIALLY MORE SIGNIFICANT ROUND OF SEVERE
THUNDERSTORMS...ESPECIALLY SOUTH AND WEST OF A SOUTH BEND TO FORT
WAYNE LINE. THE INTENSITY OF THESE STORMS WILL BE DEPENDANT ON THE
AMOUNT OF HEATING THAT OCCURS TODAY. DAMAGING WINDS WILL POSE THE
GREATEST THREAT FROM THESE STORMS. HOWEVER...LOCALLY HEAVY RAINFALL
AND LARGE HAIL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STRONGEST STORMS
MAY CONTAIN SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...ESPECIALLY LATER THIS AFTERNOON AND
TONIGHT.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX.
FISHER/JT
In the hours before
Local storm report, May 30, 4:58 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SHERWOOD 42.00N 85.24W
05/30/2004 BRANCH MI LAW ENFORCEMENT
TREE BLOWN DOWN
0255 PM TSTM WND DMG 4 NE LAGRANGE 41.68N 85.36W
05/30/2004 LAGRANGE IN LAW ENFORCEMENT
TREE BLOWN DOWN
0238 PM FLOOD ELKHART 41.69N 85.97W
05/30/2004 ELKHART IN AMATEUR RADIO
1 TO 5 INCHES WATER OVER COUNTY ROADS
0225 PM TSTM WND DMG CONSTANTINE 41.84N 85.67W
05/30/2004 ST. JOSEPH MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0210 PM TSTM WND DMG 8 E EDWARDSBURG 41.80N 85.93W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0203 PM TSTM WND DMG EDWARDSBURG 41.80N 86.08W
05/30/2004 CASS MI LAW ENFORCEMENT
SEVERAL TREES DOWN
0201 PM TSTM WND DMG NILES 41.83N 86.25W
05/30/2004 BERRIEN MI AMATEUR RADIO
TREES DOWN IN 3 LOCATIONS WITHIN THE CITY LIMITS.
0156 PM TSTM WND DMG SOUTH BEND 41.68N 86.27W
05/30/2004 ST. JOSEPH IN LAW ENFORCEMENT
SEVERAL TREES DOWN
0150 PM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/30/2004 BERRIEN MI LAW ENFORCEMENT
TREE DOWN ACROSS ROAD.
0125 PM TSTM WND DMG KNOX 41.29N 86.62W
05/30/2004 STARKE IN LAW ENFORCEMENT
TREE BLOWN DOWN
&&
STEVENSLocal storm report, May 30, 5:44 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0119 AM TSTM WND DMG LA PORTE 41.61N 86.71W
05/30/2004 LA PORTE IN LAW ENFORCEMENT
SCATTERED TREES DOWN THROUGHOUT THE COUNTY
&&
STEVENSLocal storm report, May 30, 6:41 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
641 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ROSELAND 41.72N 86.25W
05/30/2004 0.88 INCH ST. JOSEPH IN AMATEUR RADIO
&&
STEVENSLocal storm report, May 30, 7:45 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 NE LOGANSPORT 40.78N 86.32W
05/30/2004 CASS IN LAW ENFORCEMENT
STRUCTURAL DAMAGE TO CHURCH
&&
STEVENSLocal storm report, May 30, 8:15 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
815 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0809 PM TSTM WND DMG MONON 40.86N 86.88W
05/30/2004 WHITE IN EMERGENCY MNGR
TREES DOWN THROUGHOUT TOWN. NUMEROUS POWER POLES AND
LINES DOWN. POWER OUT TO CITY.
&&
STEVENSLocal storm report, May 30, 8:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG KNOX 41.29N 86.62W
05/30/2004 STARKE IN LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN.
&&
STEVENSTornado, Miami
- When
- May 30, 8:55 PM EST to 9:03 PM EST
- Where
- Miami County, 4 mi WSW of Peru
- Rating
- F3
- Path length
- 4.5 mi
- Path width
- 360 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $6.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.733, -86.133
NWS storm survey found a tornado with a path length near four and one half miles and just less than one quarter mile wide at its greatest width. The storm touched down three and one half miles west southwest of downtown Peru as an F0 and moved northeast at 35 MPH across the northwest corner of the city of Peru. The storm then caused F1 and F2 damage to trees, buildings, and a trailer park where two homes were destroyed and one woman was injured. The storm then intensified to F3 strength as it moved across an industrial park on the north side of Peru, tearing off a roof and knocking down a large communications tower. The storm then quickly began to dissipate as it appeared the rear flank downdraft quickly choked off the circulation in a field near the intersection of Highways U.S. 24 and SR19. Damage estimates were from 5 to 6 million dollars to private property and more than one half million in public property. Miami county was declared a presidential disaster area on June 3rd.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
- Tornadoes and Hail in Kentucky, May 30, 2004$320,000 · F2 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397902.